Caffeine is a common substance in many beverages and foods. Too much caffeine can increase your risk of certain side effects. A moderate intake of 300 milligrams of caffeine per day is safe for most people, according to McKinley Health Center. Although caffeine may worsen symptoms of certain disorders that cause numbness, there is no evidence that too much caffeine directly brings on feelings of numbness.
Caffeine is a natural substance in some plants, although synthetic forms of caffeine are also available for use as food additives and ingredients in some medications. Dietary sources of caffeine include cola drinks, tea, chocolate and coffee. Caffeine acts as a mild nervous-system stimulant, causing a temporary increase in alertness. Caffeine is often blamed for contributing to heart disease, high cholesterol, high blood pressure and osteoporosis, although more research is necessary to create a firm connection between caffeine and these health conditions. Too much caffeine may cause diarrhea, fever, hallucinations, rapid heartbeat, vomiting, breathing difficulties, convulsions and muscle twitching.
While current research fails to suggest that caffeine causes numbness, large amounts of caffeine may contribute to the development of carpal tunnel syndrome, according to the University of Maryland Medical Center. Carpal tunnel syndrome causes swelling around the nerves that control finger movement, resulting in hand and finger tingling, weakness and numbness.
Besides carpal tunnel syndrome, other common causes of numbness include staying in one position for a long time, lack of blood supply to certain areas of the body, herniated disks, injured nerves and diabetes. Certain medications, as well as vitamin deficiencies, such as inadequate amounts of vitamin B-12, may also cause numbness. An excessive consumption of caffeine is not among the possible causes of numbness, according to the University of Maryland Medical Center.
Although there is no evidence that suggests caffeine directly causes numbness, consuming too much of this stimulant drug can endanger your health. Tell your doctor about symptoms of numbness. This disorder may have a serious underlying cause that requires medical diagnosis and treatment. Symptoms that require immediate medical attention include weakness that accompanies numbness or the inability to control movements, as well as confusion, slurred speech and vision changes.